Ask a doctor

Cannot Smile After Botox Injected into Cheeks

I have had Botox many times around the eyes, but he has always put Restylane in my cheeks. I am not sure why he decided to us Botox in my cheeks. He said it would relax the lines, but it also made it where I cannot smile and my facial expressions are off. I am very concerned and self-consious. I even have a problem eating. I am wanting to know how long this will last. I WILL NEVER DO THIS AGAIN.

Doctor Answers (5)

Botox injected into cheeks

+2

Botox should not be injected into your cheeks as it can cause temporary paralysis of the facial muscle of expression. Although this will wear off in about 3-4 months, it can be quite noticeable and emotional distressing. Revisit the person who injected you and make them aware of your situation. There is no long term health risks of this, it's primarily a cosmetic issue.

Botox is only effective for lines causes by overactivity of facial muscles, not deep lines caused by aging. Please be sure your health provider or injector of these products is aware of their limits and complications.

Consult with a board certified plastic surgeon or dermatologist in your area if the effects do not resolve within 3-4 months of the injection.

Best wishes,

Dr. Bruno


Beverly Hills Plastic Surgeon
5.0 out of 5 stars 136 reviews

Botox Injected into Cheeks

+1

I am sorry to hear about your negative experience.  The effects will diminish over time and you will notice improvement in 3 - 4 months. The question is why the injector decided to inject in the cheeks. It is uncommon and as you found out risky area for botox.

Kris M. Reddy, MD, FACS
West Palm Beach Plastic Surgeon
4.5 out of 5 stars 14 reviews

Why injecting Botox into the cheeks is a no-no.

+1

There are definitely areas where Botox is appropriate and effective and the cheek is not one of them. While Botox is FDA approved only for the area between the eyes, it is very commonly used in the forehead, crow's feet (sides of eyes) and upper lip. The difference between these areas and the cheeks is that it is NOT common to inject Botox in the cheeks. When used in the cheek muscles, Botox can affect eating and lower facial expression. This area should be avoided.

The good news is that Botox wears off in the mouth and cheek area much more quickly than other areas of the face because the muscle movement is greater in these areas. We think it will not be more than 2 months for the product to wear off in this area, maybe less if a low dose was used.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Weakened smile after Botox

+1

I am sorry to hear about your unfavorable experience.

Botox may spread nearly an inch from the site it is injected. This explains why it is impossible to exactly predict the effect each and every time. It would be similar to predicting the appearance of an ink blot.

Having said that, there are techniques to provide enhanced control. These include small and multiple injections of highly concentrated Botox.

Consider injections by an experience provider.

Botox can last anywhere from 3-5 months. Until then there is little you can do to expedite the wearing off of the muscle weakness.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 41 reviews

BOTOX in the cheeks

+1

BOTOX is not commonly used in the cheeks because of the muscles of facial expression that can be affected. It is best limited to the forehead and around the eyes; use on the chin, neck, and to lift the corners of the mouth is fine too. 

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 19 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.